Definition: Transfusion associated circulatory overload (TACO) is an acute pulmonary edema associated with left atrial hypertension or volume overload related to blood transfusion. It is the commonest pulmonary complication of blood transfusion.
Incidence: TACO is the 2nd most common cause of morbidity and mortality related to blood transfusion after Anaphylaxis, though it is poorly defined due to the lack of active surveillance.
Pathophysiology: In normal circumstances blood moves continuously outward from the vascular to the interstitial space according to the net difference between hydrostatic and protein osmotic pressure as well as the capillary membrane. Pulmonary edema occurs when hydrostatic pressure increases in the micro – circulation. In patients with normal cardiac, hepatic and renal functions; massive transfusion is needed to tip them into hydrostatic pulmonary edema. While In patient with impaired cardiac, hepatic and renal functions; moderate increases in blood volume and pulmonary capillary pressure can result in pulmonary edema.
• Cardiac impairment
• Renal impairment
• Old age
• Fluid overload
• Plasma transfusion
Etiology: Though in most cases no specific etiology is established, rapid or massive transfusion with diminished reserve or chronic anemia has been pointed. Meanwhile some cases have been reported with the absence of the aforementioned circumstance
Clinical Manifestations: Taco begins to manifest within 6 hours post transfusion, but in most settings it is noticed after 12hours of onset due to lack of close surveillance and standard diagnostic criterions. TACO Presents with:
• Acute respiratory distress
• S3 Heart Sound
• Bilateral ronchi and basal crept
• Presence of any four of the aforementioned manifestations within 6 hours post transfusion
• Bilateral opacities on chest X – ray
• Absence of Anaphylaxis and transfusion related lung injury (TRALI). The distinction between TACO and TRALI is blood pressure; which is low(hypotension) in TRALI and high(Hypertension) In TACO
• Presence of elevated cardiac brain maker and Natiuretic Peptide (BNP)
• Stop transfusion immediately
• Elevate head of patient on bed
• Administer Oxygen
• Administer diuretics as indicated
• Transfer patient to ICU for close monitoring
• Administration of Prophylactic IV diuretics pre and post transfusion
• Close monitoring of patients on blood transfusion
• Active surveillance
By Abdulmuttalib Musa Maibasira, RN
Abdulmuttalib Musa Maibasira Writes in From Minna, Niger State
Share this news with friends!!!